Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 180, NWS Indianapolis, IN

August 22, 2003Howard County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 22, 2003, 1:10 AM EST for Howard County, Indiana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2003, 1:10 AM EST (06:10 UTC)
Expired
Aug 22, 2003, 2:00 AM EST
In force
50 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Howard County, IN

The radar

The Indianapolis radar (KIND), 91 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3836 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3836 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1710 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 220610
SVRIND
INC067-220700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
110 AM EST FRI AUG 22 2003

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOWARD COUNTY IN CENTRAL INDIANA
  THIS INCLUDES THE CITY OF KOKOMO

* UNTIL 200 AM EST

* AT 110 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF CONVERSE...OR ABOUT 10 MILES
  NORTHEAST OF KOKOMO...MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GREENTOWN AT 140 AM EST
  KOKOMO AT 150 AM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 4058 8636 4044 8636 4042 8588 4059 8588

$$
SALLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 8:23 PM EST, 4 hours 47 minutes earlier.

Area forecast discussion, Aug 21, 8:23 PM EST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
823 PM EST THU AUG 21 2003

QUESTION OF SHIFT CHC OF TSRA OVERNIGHT.

VERY INTERESTING FCST. 00Z ILX RAOB SHOWED VERY STRONG CAP. ILN
SHOWED MUCH LESS CAP...AND VERY UNSTABLE. TSRA APPROACHING NRN
INDIANA HAVE PROMPTED SOME WARNINGS. ETA SHOWS FAIRLY GOOD
FRONTOGENESIS OVER NRN CWA OVERNIGHT ALSO.

IN OTHER WORDS...GOOD CHANCE WRN CWA IS PROTECTED BY A CAP THAT WILL
BE TOUGH TO BREAK...AND ERN PART HAS GOOD CHANCE OF STORMS TONIGHT.
QUESTION IS WHERE TO DRAW THE LINE. IF YOU EXTRAPOLATE FROM CURRENT
DEVELOPMENT...WOULD DIVIDE CWA MORE OR LESS IN HALF. I WILL INCRS
POPS IN OUR ERN COUNTIES AND DECREASE WEST...BUT NOT MAKE WEST
ENTIRELY DRY DUE TO INHERENT UNCERTAINTY.

CONSIDERING PRECIP WATER AND INSTABILITY 00Z SOUNDINGS WILL KEEP
WORDING ABOUT HEAVY RAIN AND SEVERE AS IT IS.

TEMPS LOOK PRETTY GOOD FROM EXTRAPOLATION.

.IND...NONE

KWIATKOWSKI
Hazardous weather outlook, Aug 21, 3:36 PM EST, 9 hours 34 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-222030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
336 PM EST THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING AND CONTINUE INTO
THE OVERNIGHT HOURS. SOME OF THESE STORMS MAY BECOME SEVERE...MAINLY
OVER THE NORTHWEST HALF OF CENTRAL INDIANA. THE PRIMARY THREATS WILL
BE DAMAGING WINDS AND HEAVY RAINFALL...ALTHOUGH AN ISOLATED TORNADO
CANNOT BE RULED OUT...MAINLY OVER NORTHWEST PORTIONS OF CENTRAL
INDIANA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE OVER MUCH OF CENTRAL INDIANA TOMORROW.
HOWEVER...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING INTO TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

NIELD

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.